Alert archive / Minnesota / Beach Hazards Statements in 2023
Beach Hazards Statement 9, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 28, 2023, 9:42 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jul 28, 2023, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2023, 9:42 AM CDT (14:42 UTC)
- In effect from
- Jul 28, 2023, 12:00 PM CDT
- Expired
- Jul 28, 2023, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WHUS43 KDLH 281442 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 942 AM CDT Fri Jul 28 2023 MNZ037-WIZ001-290000- /O.NEW.KDLH.BH.S.0009.230728T1700Z-230729T0000Z/ Carlton and South St. Louis-Douglas- 942 AM CDT Fri Jul 28 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...Until 7 PM CDT this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Rip currents can usher you away from land. To avoid being swept away, swim parallel to the shore to exit a rip current. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 6:23 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 28, 6:23 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Duluth MN 623 AM CDT Fri Jul 28 2023 .DISCUSSION...(Today through Thursday) Issued at 335 AM CDT Fri Jul 28 2023 Summary: Some additional shower and thunderstorm chances today, but severe weather is not expected. Temperatures will trend a bit cooler the next couple days, then gradually warming again early next week. More shower and storm chances are possible next week. This morning, clouds have cleared out for much of the Northland, with the exception of parts of northwest Wisconsin where some higher clouds associated with thunderstorms to the south persist. Where clouds have mostly cleared and there was rain earlier today, fog has developed. The fog has been somewhat patchy, but some visibilities below 1 mile have been observed. The fog has formed mainly in northwest Wisconsin and also adjacent to Lake Superior along the South Shore into the Twin Ports with onshore flow likely assisting in fog formation. Once the sun rises and some diurnal mixing takes place, the fog should lift pretty quickly. There's a very slight chance for a few showers mainly over northwest Wisconsin as a weak wave passes by to the south. A more potent series of upper level shortwaves will pass through this afternoon, and an area of showers and thunderstorms may accompany this. A pretty stark CAPE gradient is likely to develop, partially due to a Lake Superior lake breeze that will keep the lower- atmosphere stable along the South Shore. While most places will see just sprinkles or a few showers this afternoon, parts of northwest Wisconsin may experience a few storms and an occasional strong storm capable of producing some small hail or gusty winds can't be ruled out. Otherwise, high temperatures will take a bit of a tumble today, resulting in temperatures closer to seasonal averages. Some wildfire smoke aloft could create some haze, but any smoke is not currently expected to reach the surface. Over the weekend, the weather is expected to be pretty quiet with plenty of sunshine and temperatures in the 70s to around 80 for highs. An upper level northwest flow pattern with weak embedded waves may lead to some clouds and perhaps isolated showers at times this weekend, but overall, dry and mostly sunny weather is expected to prevail. Monday into Tuesday next week, broader upper level ridging with mid-level warm air advection is looking likely. Temperatures are expected to start trending upward again into mid-week, and some shower and storm chances could make a return. A late-week cold front may pass through and bring relatively cooler temperatures by Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 622 AM CDT Fri Jul 28 2023 VFR conditions are expected for most of the period. There's a slight chance for some showers and thunderstorms this afternoon as an upper level wave passes through. Brief visibility restrictions to MVFR or IFR could be possible, but confidence in timing is still low enough to keep out of the TAFs for now. Breezy northeast winds gusting to around 16 kt are expected at DLH today. Some fog may develop overnight tonight, especially at DLH/HIB/HYR. && .MARINE... Issued at 335 AM CDT Fri Jul 28 2023 Breezy northeast winds are expected to develop this afternoon. Wind gusts up to around 20 kt are expected along with wave heights to 2-3 ft. There's a slight chance that winds and wave heights could be slightly higher, but confidence is not high enough to issue any Small Craft Advisories at this time. Winds are expected to remain northeasterly tonight, then become more variable in direction on Saturday as high pressure approaches from the northwest. && .PRELIMINARY POINT TEMPS/POPS... DLH 74 55 75 53 / 20 20 10 10 INL 75 52 73 50 / 10 10 0 0 BRD 86 57 78 53 / 30 10 0 0 HYR 83 55 78 51 / 20 20 0 10 ASX 72 55 76 54 / 10 20 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...JDS AVIATION...JDS MARINE...JDS
Hazardous weather outlook, Jul 28, 4:43 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 443 AM CDT Fri Jul 28 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-290945- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 443 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Areas of fog is possible early this morning mainly over NW WI and adjoining areas of east-central MN, especially along the Interstate 35 corridor. The fog should disperse shortly after sunrise. There is a slight chance of thunderstorms today and tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance of thunderstorms for most of the next work week. At this time a few strong storms are possible, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-290945- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 443 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be several chances of thunderstorms next week. LE More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Local storm report, Jul 28, 7:55 AM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
755 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail 2 SW French River 46.88N 91.92W
07/27/2023 M2.00 inch St. Louis MN Public
Corrects previous hail report from 2 SW
French River.
&&
KLLLocal storm report, Jul 28, 8:11 AM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
811 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg Loretta 45.89N 90.84W
07/27/2023 Sawyer WI Public
Medium to large poplar trees snapped about
10 feet from the ground. Observe reports
gusting swirling trees and 1.4 inches of
rain. Time estimated from radar.
&&
KLLLocal storm report, Jul 28, 8:20 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
820 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg Seeley 46.12N 91.36W
07/27/2023 Sawyer WI Public
Video of winds ripping roof partially off.
Time estimated from radar.
&&
KLLLocal storm report, Jul 28, 8:36 AM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
836 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain Seeley 46.12N 91.35W
07/28/2023 M4.38 inch Sawyer WI Cocorahs
Cocorahs station WI-SR-5 Hayward 9.7 NE.
0600 AM Rain 2 WNW Seeley 46.13N 91.41W
07/28/2023 M4.34 inch Sawyer WI Cocorahs
Cocorahs station WI-SR-1 Hayward 9.2 NNE.
0658 AM Rain 3 WNW Clam Lake 46.17N 90.98W
07/28/2023 M2.48 inch Bayfield WI Cocorahs
Cocorahs station WI-BY-2 Mellen 18.6 SW.
0658 AM Rain 3 WNW Clam Lake 46.17N 90.98W
07/28/2023 M2.48 inch Bayfield WI CO-OP Observer
CO-OP Observer station CMKW3 Clam Lake 4W.
0708 AM Rain 5 NNW Delta 46.54N 91.30W
07/28/2023 M2.48 inch Bayfield WI Cocorahs
Cocorahs station WI-BY-38 Iron River 5.2
ESE.
0530 AM Rain 2 N Greely 45.78N 93.07W
07/28/2023 M2.40 inch Pine MN Cocorahs
Cocorahs station MN-PN-11 Pine City 6.1 SW.
0800 AM Rain 1 SSE Pine City 45.82N 92.96W
07/28/2023 M2.03 inch Pine MN Cocorahs
Cocorahs station MN-PN-47 Pine City 0.6 SSE.
0800 AM Rain 2 NNW Delta 46.50N 91.28W
07/28/2023 M1.89 inch Bayfield WI Cocorahs
Cocorahs station WI-BY-22 Mason 11.5 WNW.
0700 AM Rain 4 SE Mcgrath 46.21N 93.20W
07/28/2023 M1.65 inch Aitkin MN Cocorahs
Cocorahs station MN-AT-27 McGrath 4.3 SE.
0600 AM Rain 2 N Moquah 46.60N 91.08W
07/28/2023 M1.58 inch Bayfield WI Cocorahs
Cocorahs station WI-BY-14 Ashland 9.8 W.
0655 AM Rain Hurley 46.45N 90.18W
07/28/2023 M1.58 inch Iron WI Cocorahs
Cocorahs station WI-IR-9 Hurley 1.0 NE.
0800 AM Rain Park Falls 45.93N 90.45W
07/28/2023 M1.56 inch Price WI CO-OP Observer
CO-OP Observer station PKFW3 Park Falls.
0635 AM Rain 1 SSE Cedar 46.50N 90.49W
07/28/2023 M1.48 inch Iron WI Cocorahs
Cocorahs station WI-IR-8 Saxon 3.8 W.
0600 AM Rain 3 SW Butternut 45.98N 90.54W
07/28/2023 M1.44 inch Price WI CO-OP Observer
CO-OP Observer station BUTW3 Butternut 3 SW.
0700 AM Rain 1 SSW Grantsburg 45.77N 92.69W
07/28/2023 M1.42 inch Burnett WI Cocorahs
Cocorahs station WI-BT-1 Grantsburg 0.6 SSW.
0700 AM Rain Sandstone 46.13N 92.87W
07/28/2023 M1.41 inch Pine MN Cocorahs
Cocorahs station MN-PN-45 Sandstone 0.1 WSW.
0723 AM Rain 1 SW Grantsburg 45.78N 92.69W
07/28/2023 M1.39 inch Burnett WI Cocorahs
Cocorahs station WI-BT-21 Grantsburg 0.6 SW
(KWIGRANT1).
0700 AM Rain 1 W Solon Springs 46.35N 91.84W
07/28/2023 M1.34 inch Douglas WI Cocorahs
Cocorahs station WI-DG-20 Solon Springs 1.2
W.
0622 AM Rain 1 WSW Solon Springs 46.35N 91.83W
07/28/2023 M1.25 inch Douglas WI Cocorahs
Cocorahs station WI-DG-57 Solon Springs 0.6
WSW.
0700 AM Rain 7 E Patzau 46.48N 92.07W
07/28/2023 M1.25 inch Douglas WI Cocorahs
Cocorahs station WI-DG-15 Superior 14.8 S.
0700 AM Rain 4 WNW Delta 46.49N 91.36W
07/28/2023 M1.18 inch Bayfield WI Cocorahs
Cocorahs station WI-BY-51 5 SE Iron River.
0752 AM Rain 4 SSW Shell Lake 45.70N 91.96W
07/28/2023 M1.10 inch Washburn WI Cocorahs
Cocorahs station WI-WB-19 Shell Lake 4.3 SW.
0700 AM Rain 4 WSW Washburn 46.65N 90.96W
07/28/2023 M1.08 inch Bayfield WI Cocorahs
Cocorahs station WI-BY-52 Washburn 3.7 WSW.
0705 AM Rain Washburn 46.68N 90.90W
07/28/2023 M1.06 inch Bayfield WI Cocorahs
Cocorahs station WI-BY-43 Washburn 0.2 NW.
0635 AM Rain 1 W Van Buskirk 46.39N 90.17W
07/28/2023 M1.01 inch Iron WI Cocorahs
Cocorahs station WI-IR-6 Hurley 4.1 SSE.
0800 AM Rain 4 WNW Ashland 46.59N 90.96W
07/28/2023 M1.00 inch Bayfield WI CO-OP Observer
CO-OP Observer station WTLW3 Whittlesey
Creek.
&&Local storm report, Jul 28, 8:55 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
855 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM Hail 3 NNW Gordon 46.29N 91.82W
07/27/2023 E1.75 inch Douglas WI Public
&&
KLLLocal storm report, Jul 28, 9:05 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
905 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Tstm Wnd Dmg 3 SW Butternut 45.98N 90.54W
07/27/2023 Price WI CO-OP Observer
Storms resulted in trees down and a barn
window blown in. Time estimated from radar.
&&
KLLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:24 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 23 min |
| Jul 27, 7:31 PM CDT | Flash Flood Warning | DLH | Price | 4 hr |
| Jul 27, 7:46 PM CDT | Severe Thunderstorm Warning | DLH | Price | 39 min |
| Jul 27, 7:48 PM CDT | Flash Flood Warning | DLH | Burnett, Washburn | 4 hr |
| Jul 27, 8:59 PM CDT | Areal Flood Advisory | DLH | Bayfield, Sawyer | 6 hr |
| Jul 28, 6:34 PM CDT | Severe Thunderstorm Warning | DLH | Price | 41 min |
| Jul 28, 6:42 AM CDT | Marine Dense Fog Advisory | DLH | 3 hr | |
| Jul 28, 9:16 AM CDT | Small Craft Advisory | DLH | 10 hr |
Nearby
Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.